Cough syncope in a cardiac tamponade arising from a complication of lung adenocarcinoma: a case report
Introduction: Cough syncope may result from various etiologies such as profound arterial hypotension, cerebral hypoperfusion secondary to the corresponding increase in intracranial pressure, pulmonary vasoconstriction and hypoxemia or even reflex cardiac arrhythmia.
In this case, a 64-year-old, male, who presented at the Emergency Department with a 2-week-history of cough syncope, and was diagnosed to have malignant pericardial effusion from a primary lung adenocarcinoma. Coughing is comparable to an exaggerated valsalva maneuver because both conditions elicit an increase in intrathoracic and intracranial pressures and a decrease in venous return. It is an uncommon presentation for pericardial effusion and less likely to be associated with pericardial tamponade. Pericardial effusion is the most common complication associated with metastases to the heart and pericardium. Lung and breast cancers accounts for most cases of metastatic pericardial disease.
Conclusion: All patients who are diagnosed with cardiac tamponade in the Emergency Department should be closely monitored and admitted to the Intensive Care Unit until prompt medical treatment and management is delivered.